The Patient Voice: Antidepressant Withdrawal, MUS and FND

2
485

From BJGP Life: “We write as petitioners respectively for Scottish and Welsh Public Parliamentary Petitions, launched 2017, to express our ongoing concerns about misdiagnosis particularly of antidepressant dependence and withdrawal . . .

We are alarmed to see the recent BMJ ‘Practice Pointer’ by Stone et al. encouraging GPs to ‘recognise and understand’ Functional Neurological Disorder (FND). We have responded to this BMJ article – as has Jill Nickens, co-founder of Akathisia Alliance for Education and Research. Our ongoing concerns are that GPs are being further guided to misdiagnose and overlook the vitally important indications of serious prescribed drug effects, including life-threatening akathisia, and that this is leading to avoidable harm, chronic illness, disability and deaths. The following essential questions (for practitioners and patients) do not feature in the list of questions suggested by Stone et al.:

  • What is the person’s medication history – from the very first prescribed medications, and then over the long term?
  • When did the ‘unexplained’/ ‘functional’ symptoms first become apparent, especially in relation to prescribed medications, i.e. the possibility of adverse medication effects or withdrawal?”

Article →

Support MIA

MIA relies on the support of its readers to exist. Please consider a donation to help us provide news, essays, podcasts and continuing education courses that explore alternatives to the current paradigm of psychiatric care. Your tax-deductible donation will help build a community devoted to creating such change.

$
Select Payment Method
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Billing Details

Donation Total: $20 One Time

2 COMMENTS

  1. Yes, everyone should have “concerns about misdiagnosis particularly of antidepressant dependence and withdrawal.” Since it’s likely most “bipolar diagnosed” people had the common adverse or withdrawal effects of the antidepressants misdiagnosed as “bipolar,” as well.

  2. In this article try substituting “benzodiazepine” for “antidepressant” …

    Here are two quotes which stopped me in my tracks:

    “the symptoms are due to a problem in the way the body is functioning, even though the structure of the body is normal”

    “Most urgently, we urge individual prescribers to always raise with their patients possibilities such as antidepressant adverse effects and/or potential dose-change and withdrawal issues before initially prescribing an antidepressant for any patient – and before attributing patients’ subsequent development of ‘unexplained’ ‘functional’ symptoms to psychosomatic ‘medically unexplained’ or ‘functional’ syndromes and disorders. This is vital to the all-important doctor/patient relationship, to properly informed consent – and to reduce prescribed drug damage and resulting nervous system chaos.”

    Such a simple and responsible request. So much “professional” resistance.

LEAVE A REPLY